Ibuprofen: when should I take it? Do you have any side effects?

Ibuprofen is a medication widely indicated by health professionals for the treatment of symptoms such as pain, discomfort and fever . Therefore, it is recommended to treat different conditions: earache , toothache , menstrual cramps, etc.

However, even a medication so present in the daily lives of some people, needs attention at the time of use. Below, check out some important information

What is Ibuprofen?

Ibuprofen is a medicinal substance, present in different remedies as an active ingredient (drug). It is a non-steroidal anti-inflammatory drug (NSAIDs), which blocks the production of prostaglandins (lipids produced at sites of tissue damage or infection).

This means that it is part of a medication class, normally used to treat symptoms such as fever, pain and discomfort – recurrent in inflammatory processes.

In this sense, some of its most common indications are: toothache, sore throat , menstrual cramps, muscle pain, rheumatic conditions (such as arthritis ), etc.

The medications that rely on Ibuprofen as a drug are available in versions for oral administration (drops, tablets and capsules).

In general, this is a well-known remedy. However, it is necessary to pay attention to the instructions on the package insert in order to use it safely: it is not indicated for pregnant women, people with heart failure, among other specific conditions.

It should also not be used for prolonged periods (except with medical advice). It can cause irritation in the stomach, kidney problems and even heart disease – if it is administered prolonged or incorrectly.

In addition, patients with Steven Johnson Syndrome should not use this medication in any case – considering the serious complications that may occur, some irreversible.

Is it anti-inflammatory?

-Yeah . According to the instructions on the package insert, Ibuprofen acts against inflammatory processes (the body’s defense reaction to aggression).

These processes can be caused by infections by bacteria, viruses or other parasites, but they can also have direct interference by other factors: heat, physical trauma, exposure to radiation and / or irritating chemicals.

Basically, inflammation is a process that is characterized by the activation of defense cells (leukocytes). These leave the interior of blood vessels along with blood plasma (liquid) to initiate the repair process of cells and tissues.

Thus, by combating the inflammation itself, the symptoms that this change causes in the body consequently decrease. That is, the medication causes relief from pain, discomfort and fever – which is recurrent in inflammatory cases.

Is it antibiotic?

No . Medicines that contain Ibuprofen as PA (active ingredient), and are registered with ANVISA (National Health Surveillance Agency), are grouped in the anti-inflammatory category .

Therefore, Ibuprofen is not intended to treat pathologies caused by bacteria, as is the case with antibiotics .

What is Ibuprofen for?

According to the instructions on the package insert, Ibuprofen is indicated for the treatment of fever and moderate pain , caused by the common cold and flu. In addition, it can also be recommended in other situations, such as:

  • Sore throat;
  • Headache (headache);
  • Toothache;
  • Menstrual cramps;
  • Rheumatic processes (rheumatoid arthritis, osteoarthritis, etc.);
  • Traumas of the musculoskeletal system – as long as they are accompanied by inflammatory and painful processes;
  • Pain after surgical procedures (dental, gynecological, orthopedic, etc.).

Read more: Toothache: which pharmacy and home remedies to use

Remembering that it is essential, in any case, to follow the medical prescription. See below for more information on the recommendation for some of the most recurring cases:

Earache

Ear pain can have different causes. However, it is quite common that it develops due to viral or bacterial infections, in association with colds or sores in the throat .

In this case, when the inflammation passes from the throat to the ear (it goes up through the ear tube), the eardrum can become swollen and inflamed – which can cause pain and fever.

Based on these symptoms and through a clinical analysis, the doctor can recommend medications such as Ibuprofen, which acts on the symptoms of this condition.

Toothache

Toothache is a very common complication that can have different causes:

  • Caries;
  • Dental sensitivity;
  • Gum problems – gingivitis, periodontitis, etc;
  • Bruxism – a condition that causes the person to clench, clench or grind their teeth;
  • Wisdom – pain usually occurs during the period when the tooth is being born.

Many of these conditions cause pain and inflammatory conditions, which consequently can lead to fever. So, when the person presents this clinical picture, the dentist can prescribe the use of Ibuprofen.

Recalling that the self-medication is not recommended . Get professional help first.

Sore throat

Unlike what some people think, a sore throat is not caused only by an infection. It can also be a consequence of alcohol abuse, irritation due to dry air or smoke, allergies, reflux, etc.

Then, when inflammation of the throat occurs , the region usually becomes swollen, with redness and can become hot. Along with these characteristics, symptoms such as pain, discomfort and fever – typical of an inflammatory condition, tend to appear.

When these symptoms appear, it is important to seek medical help as soon as possible. This is because the complication can occur quickly.

In addition, after consultation with a professional, it will be possible to obtain a diagnosis of the problem and an indication of the most appropriate treatment. Among them is the recommendation to use Ibuprofen , which acts directly on the symptoms of this condition.

Colic

According to the package insert, Ibuprofen can be indicated for the relief of pain caused by menstrual cramps (dysmenorrhea).

Usually, these pains appear at the beginning of the menstrual period, and may last for a few more days depending on the person. Thus, women feel pain in the abdominal region, sometimes strong enough to disrupt daily activities.

Therefore, the use of non-steroidal anti-inflammatory drugs such as Ibuprofen can be of great help, considering that this drug helps to reduce the production of enzymes that cause discomfort.

However, remember to follow the instructions in the package insert for safe use of the medication.

Fever

Fever is a very common symptom of inflammatory processes, such as a type of signal or reaction from the body to a problem.

According to the instructions for use of Ibuprofen, its main indication is to treat inflammation and its main symptoms (fever, pain and discomfort). Therefore, it can be prescribed by the doctor to act as an antipyretic.

It is worth mentioning that different inflammations can lead to a feverish state. So, do not hesitate to seek medical help to obtain a correct diagnosis, before starting any treatment.

Headache and muscle

The Ibuprofen package insert indicates that it can be used to treat headaches, such as migraine and vascular headache (involves dilation or swelling of blood vessels).

Among the other indications, there is also the use in case of muscle pain – which can include back pain , lumbar pain, etc.

However, it is important to note that self-medication is never recommended . Therefore, when symptoms appear, seek medical assistance in order to receive the indication of the correct treatment.

Does Ibuprofen contain dipyrone in the composition?

No . Dipyrone is a medication different from Ibuprofen, classified as antipyretic and analgesic – that is, it works to relieve fever and mild pain .

Although Ibuprofen also acts on these two symptoms, it is a medication categorized as non-steroidal anti-inflammatory. So it can be indicated for the treatment of different inflammatory processes – such as rheumatic problems, for example.

Thus, one is not present in the composition of the other, these are two different remedies that may have similar indications.

Read more: Dipyrone in pregnancy: what are the medical recommendations?

How long to insert Dipyrone and Ibuprofen?

When starting treatment with a medication, the ideal is to follow it from beginning to end, without replacing it with another one – even if they have a similar indication.

There is no recommendation, no contraindication to the package insert regarding the use of Dipyrone and Ibuprofen, since the uses are quite approximate.

However, this should not be done without first seeking help from a professional. In addition, it is necessary to pay attention to the dosage of the medication and the time between each dose, considering that the remedies have different recommendations in this regard.

It is worth noting that, despite the similarity, Dipyrone and Ibuprofen have a different mechanism of action. This causes, for example, Ibuprofen to have a faster analgesic action and Dipyrone to have a more potent antipyretic effect.

Therefore, even if they belong to the same drug class (NSAID), they are recommended for different cases and it is ideal to carry out the treatment with the same medicine, from start to finish.

Who can not take Ibuprofen?

According to the package insert’s recommendations, Ibuprofen (capsule or tablet) should not be administered to children under 12 years old or to people who meet the following conditions:

  • Previous hypersensitivity to Ibuprofen or any component of the formulation;
  • Patients with active peptic ulcer;
  • Patients with gastrointestinal bleeding;
  • If acetylsalicylic acid, iodide and other non-steroidal anti-inflammatory drugs have induced symptoms of an allergic or anaphylactic reaction – such as rhinitis, asthma, etc.
  • Patients who have the acetylsalicylic acid triad (bronchial asthma, rhinitis and intolerance to acetylsalicylic acid) – at the risk of suffering fatal asthmatic reactions;
  • Patients with severe renal failure;
  • Patients with severe liver failure;
  • Patients with severe heart failure;
  • Carriers of Stevens Johnson Syndrome .

The use of all medication must be made from a medical prescription, in order to perform the administration safely and effectively. Always seek professional help.

Can pregnant take? Is it abortive?

The Ibuprofen package insert recommends that pregnant women (especially in the third trimester of pregnancy) and breastfeeding women avoid using Ibuprofen.

There is no indication that this medication may be abortive, but it may pose risks to the baby. Therefore, do not use the medication on your own and, if necessary, use it under prescription and medical and / or dental follow-up.

In case of other doubts, seek assistance from the obstetrician and pediatrician responsible for monitoring your pregnancy and baby care.

Child use: can a child take ibuprofen?

-Yeah . In general, Ibuprofen in tablets or capsules is only indicated for people over 12 years old (except with medical advice), the age when it is considered that the body is already able to metabolize this type of medication.

However, the medicine is also available as an oral solution ( in drops ), which can be administered from 6 months – or under medical advice.

Therefore, when the pediatric use of this medication is necessary, the package insert is recommended to choose the version in drops, in order to make it safe to use.

In addition, in all cases, medical monitoring is necessary to obtain the diagnosis and appropriate treatment indication, according to each situation. Do not practice self-medication.

Ibuprofen: what are the presentations and dosage?

Ibuprofen is available in two different versions: drops and tablets. Better understand the difference and the recommended dosage for each case:

Drops

The drop version of Ibuprofen is usually recommended for pediatric use (children from 6 months ). It can be used to treat conditions such as fever and mild to moderate pain.

Regarding the dose, this should be according to the child’s weight. Respecting an interval of 6 to 8 hours (according to medical prescription) between each one, that is, 3 to 4 times a day.

Usually, the doctor can indicate the dose of 1 to 2 drops / kg of body weight for child use. If it is indicated for adult use (over 12 years), 40 drops per dose are recommended.

It is worth mentioning that, in pediatric use , the maximum dose should not exceed 7mL .

Tablet and Capsule (400mg or 600mg)

Ibuprofen tablets are available in two different milligrams: 400mg and 600mg – should be taken whole with a little liquid. The liquid capsule version is available in 400mg.

The choice of milligrams must be made by the doctor and must be respected, considering that the dosages are different in each case. Check it out below:

  • 400mg tablet – take 1 every 4 to 6 hours, respecting the limit of 2,400mg / day in divided doses (400mg every 4 hours). In some cases, the maximum dose of 3,200 mg per day can be reached;
  • 600mg tablet – take 1 every 6 to 8 hours (3 or 4 times a day), respecting the maximum dose of 3,200mg daily;
  • 400mg capsule – take 1 every 4 to 6 hours, without exceeding the total of 3 capsules daily (1,200mg).

It is worth mentioning that it is essential to follow the medical recommendation regarding schedules and dosages, in order to carry out a safe and effective treatment. Do not interrupt or modify the prescribed care.

What are the side effects of Ibuprofen?

Like all medications, the use of Ibuprofen can cause side effects – even following the previous recommendations for use.

In the case of this medication, the package insert indicates that the most common adverse reactions are: dizziness , nausea , stomach pain and skin rash (red, scaly skin patches caused by the use of medication or infections).

There are also possible rare or uncommon adverse reactions. If you want to know more information about them, you can seek medical help and read the instructions for use of Ibuprofen .

Ibuprofen makes you sleepy?

Among the common side effects of using Ibuprofen, there is no indication that it can cause drowsiness.

However, the package insert mentions this change as a rare reaction . So it is very difficult to feel more sleep due to the administration of Ibuprofen. In addition, it tends to pass as soon as the drug is no longer used.

Therefore, if you experience changes in sleep (both in relation to the increase, as well as insomnia ), seek medical help. With this, the professional can make a correct diagnosis to assess whether the problem is associated with the use of this medication or not.


The practice of self-medication is never recommended . So, even when using medications popularly known and sold without a prescription, such as Ibuprofen, seek medical and / or dental guidance.

Keep following the Healthy Minute for more health information!

Loading...